Winter Weather, La Sal & Abajo Mountains
- When
- March 29, 12:00 AM MST to 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A low pressure system moved across the Four Corners area and produced 12 to 14 inches of snow across the La Sal Mountains. The Abajo Mountains and surrounding lower elevations generally received 6 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A low pressure system moved across the Four Corners area and produced 12 to 14 inches of snow across the La Sal Mountains. The Abajo Mountains and surrounding lower elevations generally received 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 28, 1:29 PM MST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 129 PM MST MON MAR 28 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A VIGOROUS BUT NARROW FRONT AS MOVING THROUGH EASTERN NEVADA AND IS PROJECT TO ENTER EASTERN UTAH A LITTLE BEFORE MIDNIGHT AND BLOW THROUGH THE REST OF THE CWA BY 12Z TUE MORNING. BEST DYNAMICS IN UVV AND LOW LVL CONVERGENCE IS PREFRONTAL. BELIEVE THIS IS TOO INFLUENCED WARM ADVECTION AHEAD OF THE FRONT. BEST PRECIPITATION SHOULD OCCUR WITH THE FRONT AS IT QUICKLY MOVES THROUGH. SINCE ITLL BE PASSING OVER EASTERN UT/WESTERN CO AT NIGHT...THE FRONT SHOULD BE LESS ACTIVE THAN THIS AFTERNOON. RAN THE OROGRAPHIC SNOW MODEL FROM MIDNIGHT THROUGH TUE...SPITTING IT BETWEEN SW WINDS UNTIL 12Z TUE AND NW WINDS THE REST OF THE DAY. IT PRODUCED ONLY MEAGER SNOW ACCUMULATIONS. HAVE DECIDED NOT TO ISSUE ANY HIGHLIGHTS. BELIEVE ALL THE MOUNTAINS WILL GET A FEW INCHES OF SNOW TONIGHT AND ANOTHER FEW INCHES TUE. THE SNOW TONIGHT WILL CONCENTRATE ON S AND SW FACING SLOPES UNTIL THE FRONT PASSES...THEN THE FOCUS WILL SHIFT TO NW FACING SLOPES LATE TONIGHT AND TUE. TUESDAY NIGHT AND WEDNESDAY...A SECOND TROUGH IS PROJECTED TO MOVE OVER THE AREA. THIS TROUGH APPEARS WILL BE BROADER WITH LESS AMPLITUDE. MODELS SHOW SEVERAL SMALL VORT MAXES MOVING THROUGH IT... REINFORCING THE WNW FLOW OVER THE AREA. TEMP ALOFT SEEM COLD ENOUGH FOR SNOW DOWN TO NORTHERN VALLEY BOTTOMS AND ABOUT 6000 FEET IN THE SOUTH. HAVE KEPT THE SAME HIGH POPS AND LOWER TEMPS AS IN THE PREVIOUS PACKAGE. TUESDAY NIGHT: SECOND PACIFIC WAVE REINFORCES TROFINESS OVER THE ROCKIES WITH 500 TEMPS PROGGED TO DROP TO -31C WHICH IS VERY COLD FOR SPRING. THOUGH MOISTURE REMAINS LIMITED, EXCELLENT FORCING WILL WRING IT EVERY AVAILABLE SNOW FLAKE. SNOW LEVEL TO THE NORTHERN VALLEY BOTTOMS...6KFT IN THE SOUTH. RAMEY LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MDLS SHOW LITTLE CHANGE FROM YESTERDAY WITH RIDGE DEVELOPING ALONG THE WEST COAST...MOVING SLOWLY EASTWARD DURING THE LATTER PART OF THE WEEK. IT BECOMES FLATTENED BY THIS WEEKEND AS ENERGY MOVES ALONG THE U.S./CANADIAN BORDER WITH A TROF BECOMING ESTABLISHED ALONG THE WEST COAST BY SUNDAY...THEN MOVING EWRD. EC JUST A LITTLE DEEPER AND FASTER WITH EVOLVING TROF AND THIS SEEMS REASONABLE. WEDNESDAY NIGHT AND THURSDAY...TROF PASSAGE OCCURS WEDNESDAY NIGHT WITH ACCOMPANYING NW FLOW BRINGING PCPN TO THE FAVORED NORTH SLOPES OF THE NRN AND CNTRL MTNS. SNOWFALL AMOUNTS SHOULD BE LIGHT AND DECREASE TOWARD MORNING. A FEW LINGERING SHWRS WILL REMAIN OVER THE PARK...GORE AND FLAT TOP MTNS THURSDAY OTHERWISE HIGH PRESSURE WILL BUILD IN FROM THE WEST. THURSDAY NIGHT THROUGH MONDAY...THE RIDGE AXIS SHIFTS EWRD INTO THE GRT BASIN THURSDAY NIGHT WITH SUBSIDENCE ENDING ALL PCPN. SOME HIGH LEVEL MOISTURE MAY MAKE ITS WAY THROUGH THE RIDGE PRODUCING VARIABLE HIGH CLOUDS FRIDAY. THE RIDGE GETS FLATTENED FRIDAY NIGHT AS PACIFIC ENERGY MOVES INTO OR/WA AND CLDS INCREASE. THE FLOW ALOFT ALSO TRANSITIONS TO THE WEST-SOUTHWEST. THE FLOW ALOFT WILL CONTINUE TO BACK SATURDAY AND SUNDAY WITH MDLS BEGINNING TO GENERATE SOME QPF BY LATE SUNDAY. AT THIS TIME BELIEVE THIS MAY BE A LITTLE SLOW GIVEN THE PROGRESSIVE NATURE OF THE CURRENT PATTERN...SO WILL CONTINUE THE TREND OF LIGHT PRECIP BEGINNING AS EARLY AS LATE SATURDAY. A WEAK OPEN WAVE IS PROGGED TO PASS MONDAY BUT APPEARS IT HAS LIMITED UPPER AIR SUPPORT AND THATS A LONG WAY OUT SO LOW POPS SEEM APPROPRIATE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON MAR 28 2005 COZ001>014-017>023-UTZ022>025-027>029-291300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... EXPECT GUSTY WINDS BY THIS AFTERNOON FOR ALL AREAS. ALSO...SNOW SHOWERS WILL SPREAD INTO THE EASTERN UTAH MOUNTAINS THIS AFTERNOON AND BECOME LIKELY IN ALL MOUNTAINS TONIGHT. SNOW ACCUMULATIONS WILL BE LESS THAN 6 INCHES. THE RAIN-SNOW LINE WILL LOWER TO AROUND 6000 FEET TOWARDS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PACIFIC STORMS WILL CONTINUE TO PRODUCE SNOWFALL IN THE MOUNTAINS AND SOME HIGHER NORTHERN VALLEYS THROUGH WEDNESDAY. TOTAL NEW SNOW ACCUMULATIONS THIS WEEK ARE EXPECTED TO BE LESS THAN 12 INCHES FOR THE MOUNTAINS AREAS...AND LESS THAN 3 INCHES FOR ELEVATIONS BELOW 7000 FEET. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED FOR AREAS BELOW 5000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR SIGNIFICANT PRECIPITATION TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. JOE/PF
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445381.